Indian Journal of Radiology and Imaging Indian Journal of Radiology and Imaging

LETTER TO EDITOR
Year
: 1999  |  Volume : 9  |  Issue : 1  |  Page : 31-

Intrathecal methotrexate therapy complication


BN Lakhkar, R Sinha 
 Department of Radiodiagnosis, Kasturba Hospital, Manipal, Karnataka, India

Correspondence Address:
B N Lakhkar
Department of Radiodiagnosis, Kasturba Hospital, Manipal, Karnataka
India




How to cite this article:
Lakhkar B N, Sinha R. Intrathecal methotrexate therapy complication.Indian J Radiol Imaging 1999;9:31-31


How to cite this URL:
Lakhkar B N, Sinha R. Intrathecal methotrexate therapy complication. Indian J Radiol Imaging [serial online] 1999 [cited 2019 Sep 17 ];9:31-31
Available from: http://www.ijri.org/text.asp?1999/9/1/31/28370


Full Text

Sir,

We would like to report a case that presented with an unusual complication of intrathecal methotrexate therapy.

A six-year-old boy was diagnosed with acute lymphoblastic leukemia Type L1 (FAB classification). The patient achieved complete remission and was then put on maintenance therapy consisting of oral methotrexate reinforced by intrathecal methotrexate (IT-MTX) at six-weekly intervals.

Twelve days following intrathecal methotrexate administration, in the 75th week of treatment the patient developed altered sensorium, hemiparesis and seizures confined to the left side. The white blood count, platelet count and coagulation parameters were all normal. A CT scan of the brain revealed bilateral gyriform hyper densities in the temporo-parieto-occipital lobes. No significant enhancement was seen after contrast administration [Figure 1].

Intrathecal methotrexate is utilised as prophylaxis against central nervous system involvement, in patients with leukemia. Transient complications of IT-MTX therapy include paresis, paraplegia and chemical arachnoiditis. Seizures and cranial nerve palsies have also been reported. Chronic complications include leukoencephalopathy that can progress to dementia, coma and death. Focal cortical lesions have been reported after IT-MTX and are thought to be due to ischemia or stroke-like insults [1]. Disseminated necrotizing encephalopathy has also been reported with IT-MTX [2]. In patients undergoing therapy, intracerebral bleed may represent frank bleeding or hemorrhagic infarct following vascular occlusion. Fibrinoid degeneration of the vasculature has been reported to occur in methotrexate encephalopathy [3]. Such chronic vasculopathic complications are generally seen after 70 weeks of therapy. Fibrinoid degeneration and hyaline thrombus of the penetrating cortical vessels as a direct toxic effect of methotrexate after intra-arterial administration have also been reported [4].

In conclusion, we report a case presenting with widespread intracranial bleed due to methotrexate toxicity.

References

1Yim YS, Mahoney Jr DH, Oshman DG. Hemiparesis and Ischemic changes of white matter after intrathecal therapy for children with acute lymphoblastic leukemia. Cancer 1991; 67: 2058-2961.
2Norell H, Wilson CB, Slagel DK, Clark DB. Leukoencephalopathy following administration of methotrexate into the cerebrospinal fluid in the treatment of primary brain tumors. Cancer 1974; 33: 923-932.
3Shapiro WR, Chernik NL, Posner JB. Necrotizing encephalopathy following intraventricular instillation of methotrexate. Arch Neurol 1973; 28: 96-102.
4Greenhouse A, Neuberger KT, Bowerman DL. Brain damage after intracarotid infusion of methotrexate. Arch Neurol 1964; 11: 618-622